On uniform approximation of Poisson variates by normal ones

Judah Rosenblatt, D. L. Jackson, W. P. Dole, W. L. Thompson

Research output: Contribution to journalArticlepeer-review


In this paper the accuracy of the normal approximation to the Poisson is treated from the viewpoint of direct approximation of Poisson variables by normal ones. The conclusions that are derived on the accuracy of this approximation lead (among others) to very useful results on confidence limits for the mean of a linear combination of independent Poisson variables; these latter are employed in precise determination of the composition of a mixture of radioactive isotopes by means of a scintillation counter.

Original languageEnglish (US)
Pages (from-to)281-300
Number of pages20
JournalJournal of Statistical Planning and Inference
Issue number3
StatePublished - 1983
Externally publishedYes


  • Central limit theorem
  • Normal approximation
  • Poisson

ASJC Scopus subject areas

  • Statistics, Probability and Uncertainty
  • Applied Mathematics
  • Statistics and Probability

Fingerprint Dive into the research topics of 'On uniform approximation of Poisson variates by normal ones'. Together they form a unique fingerprint.

Cite this